Montana, 2012

Damaging Winds in Montana, July 30, 2012

July 30, 2012 · NWS TFX · 5 events in 2 counties and zones

Strong storms developed over portions of Central Montana generating strong outflow winds, dropping mostly small hail, and causing some property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong storms developed over portions of Central Montana generating strong outflow winds, dropping mostly small hail, and causing some property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 30, 10:45 AM MST, 2 hours earlier.

Area forecast discussion, Jul 30, 10:45 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT MON JUL 30 2012

UPDATED

.UPDATE...
CURRENT FORECAST LOOKING GOOD.  MADE A FEW VERY MINOR TWEAKS TO
REDUCE PRECIP CHANCES OVER HILL/BLAINE/ERN CHOUTEAU COUNTIES THIS
AFTN. STILL ON TRACK FOR HOT TEMPERATURES TODAY WITH MID 90S
EXPECTED ACROSS THE CENTRAL PLAINS AND SOUTHWEST VALLEYS. WARANAUSKAS

&&

.AVIATION...
UPDATED 1745Z.
EXPECT SUNNY SKIES AT 18Z...TO GIVE WAY TO INCREASING CLOUDS...AND A
CHANCE FOR SCATTERED THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM
DEVELOPMENT TODAY WILL BE ACROSS SOUTHWEST/CENTRAL MT...ROUGHLY
MAINLY ALONG AND SOUTH OF A LINE FROM HELENA TO LEWISTOWN. SOME
STORMS COULD PRODUCE GUSTY SURFACE WINDS AND SOME SMALL HAIL. THE
STORMS SHOULD EXIT CENTRAL MONTANA AROUND 06Z. GENERALLY VFR
CONDITIONS WILL PREVAIL...BUT MVFR CONDITIONS ARE POSSIBLE IN/NEAR
ANY THUNDERSTORMS. BRUSDA

&&

.FIRE WEATHER...
UPDATED 30/1000Z.
THERE IS THE POTENTIAL FOR SCATTERED THUNDERSTORM
DEVELOPMENT...SOME WITH STRONG WIND GUSTS...ACROSS THE EASTERN
PORTIONS OF THE TFX FIRE WEATHER FORECAST AREA. HOWEVER...RECENT
STORMS HAVE MOSTLY BEEN A MIX OF WET AND DRY THUNDERSTORMS...SO
THE THREAT FOR RED FLAG CONDITIONS ASSOCIATED WITH DRY
THUNDERSTORMS IN THE EASTERN PORTION OF THE AREA IS LOW...AT LEAST
AT THIS TIME. THAT BEING SAID...THE SITUATION WILL CONTINUE TO BE
MONITORED FOR ANY POTENTIAL CHANGES.  COULSTON

&&

.PREV DISCUSSION...(ISSUED AT 400 AM MDT MON JUL 30 2012)

TODAY THROUGH WEDNESDAY...A WEAK DISTURBANCE ALOFT WILL MOVE OVER
THE UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE CENTRAL
CONUS AND ACROSS NORTH CENTRAL MONTANA TODAY. THIS DISTURBANCE
WILL COMBINE WITH AN INVERTED SURFACE TROUGH OVER THE AREA AND A
MODERATE FEED OF MONSOONAL MOISTURE TO CAUSE ISOLATED
THUNDERSTORMS TO DEVELOP OVER THE AREA THIS AFTERNOON. STORM
DEVELOPMENT WILL INCREASE TO THE EAST OF THIS TROUGH DURING THE
EVENING...WHERE A SLIGHTLY MORE MOIST AIRMASS AND SLIGHTLY GREATER
DIRECTIONAL WIND SHEAR WILL RESIDE. ALTHOUGH INSTABILITY IS FAIRLY
WEAK...A FEW STORMS COULD BECOME STRONG TO SEVERE OVER THE EASTERN
TFX ZONES...AS THE DRIER LOWER LEVELS MAKE STRONG WIND GUSTS THE
MAIN THREAT THERE. THESE STORMS WILL THEN DIMINISH OVERNIGHT. THE
UPPER LEVEL RIDGE WILL THEN GRADUALLY BEGIN TO BE FLATTENED
TUESDAY THROUGH WEDNESDAY AS AN UPPER LEVEL TROUGH OF LOW PRESSURE
CURRENTLY OFF THE PACIFIC NORTHWEST COAST APPROACHES THE AREA.
THIS PROGRESSION WILL SHIFT THE FLOW ALOFT MORE WESTERLY TUESDAY
THROUGH WEDNESDAY...WHICH WILL SHUNT THE MONSOONAL MOISTURE FEED
FARTHER SOUTH. THE GENERAL TREND WILL BE FOR A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS...WITH PRIMARY DEVELOPMENT OVER THE
MOUNTAINS. HOWEVER...FORECAST MODELS ARE PICKING UP ON A SLIGHTLY
UNUSUAL FEATURE. WEAK INSTABILITY PERSISTS OVERNIGHT TUESDAY NIGHT
ACROSS CENTRAL MONTANA...ALONG WITH ENHANCED MID-LEVEL LIFT. THIS
LIKELY CAN BE ATTRIBUTED TO THE COMBINATION OF WEAK LOW-LEVEL
NORTHERLY UPSLOPE WINDS (WHICH WOULD LIKELY CAUSE ISOLATED
SHOWER/THUNDERSTORM DEVELOPMENT OVER THE CENTRAL MONTANA
MOUNTAINS) AND MODERATE MID-LEVEL SOUTHWESTERLY WINDS (WHICH WOULD
LIKELY CARRY THESE SHOWERS/STORMS OVER THE PLAINS OF CENTRAL
MONTANA). HAVE THEREFORE INTRODUCED A SLIGHT CHANCE OF
SHOWER/THUNDERSTORM DEVELOPMENT TUESDAY NIGHT INTO WEDNESDAY
MORNING TO REFLECT THIS...AND WILL CONTINUE TO MONITOR THE
SITUATION. TEMPERATURES TODAY WILL WARM TO NEAR 10 DEGREES ABOVE
SEASONAL AVERAGES ONCE AGAIN...BUT THE GRADUAL WEAKENING OF THE
RIDGE WILL CAUSE TEMPERATURES TO COOL ABOUT 5 DEGREES BY
WEDNESDAY. COULSTON

WEDNESDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO FORECAST A
BREAKDOWN OF THE UPPER LEVEL RIDGE DURING THE WEDNESDAY NIGHT
THROUGH FRIDAY PERIOD AS AN UPPER LEVEL TROUGH TRACKS
SOUTHEASTWARD FROM BC INTO THE NORTHERN PLAINS STATES.
TEMPERATURES COOL SLIGHTLY BUT REMAIN ABOVE AVERAGE ON THURSDAY
BEFORE A CANADIAN COLD FRONT DROPS SOUTHEAST ACROSS THE REGION
THURSDAY NIGHT...USHERING IN A COOLER AIRMASS FROM THE NORTH.
BEFORE THE COOLER AIRMASS ARRIVES...WILL NEED TO MONITOR THURSDAY
FOR POTENTIAL FIRE WEATHER CONCERNS AS WEST WINDS ALOFT PICK UP
IN ASSOCIATION WITH THE FLATTENING UPPER LEVEL RIDGE. WINDS SHIFT
TO NORTH/NORTHWEST THURSDAY NIGHT AS THE CANADIAN FRONT PUSHES
SOUTH THROUGH THE AREA WITH TEMPERATURES LOOKING TO COOL TO JUST
BELOW SEASONAL AVERAGES ON FRIDAY. BEST CHANCE FOR PRECIPITATION
WILL OCCUR THURSDAY NIGHT INTO FRIDAY MORNING...MAINLY OVER NORTH
AND NORTHWEST PORTIONS OF THE FORECAST AREA. COOLING IS SHORT-
LIVED HOWEVER AS THE UPPER TROUGH MOVES EAST AND RIDGING REBUILDS
FORM THE GREAT BASIN TO THE NW ON SATURDAY ALLOWING TEMPERATURES
TO WARM BACK UP. MODELS DIVERGE LATER THIS WEEKEND INTO EARLY
NEXT WEEK WITH GFS AND CANADIAN MODELS MAINTAINING A NW FLOW OVER
THE REGION WHICH ALLOWS FOR ADDITIONAL COOLER AIRMASSES TO CLIP
NORTHERN PORTIONS OF THE FORECAST AREA WHILE THE ECMWF MODEL
SHOWS A MUCH WARMER SCENARIO DUE TO A STRONGLY AMPLIFYING UPPER
LEVEL RIDGE OVER THE ROCKIES. WITH LOW CONFIDENCE THIS LATE IN
THE FORECAST PERIOD HAVE KEPT POPS/TEMPS CLOSE TO CLIMATOLOGICAL
AVERAGES. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  95  60  93  57 /  20  20  10  20
CTB  92  56  87  52 /  20  20  10  20
HLN  94  59  92  57 /  20  20  10  20
BZN  95  52  93  51 /  20  20  20  20
WEY  85  40  83  40 /  20  10  20  10
DLN  91  53  89  51 /  20  20  20  20
HVR  96  61  93  56 /  10  30  10  20
LWT  91  57  89  54 /  20  40  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 30, 2:11 AM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
311 AM MDT MON JUL 30 2012

MTZ008>015-044>055-311200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
311 AM MDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Great Falls radar (KTFX), 126 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broadwater

When
July 30, 12:45 PM MST to 1:15 PM MST
Where
Broadwater County, 1 mi N of Townsend
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.334, -111.520

Strong outflow winds gusted to an estimated 50KT (58MPH) and knocked down up to 20 power poles 1 mile N of Townsend.

Thunderstorm Wind, Cascade

When
July 30, 1:30 PM MST to 1:50 PM MST
Where
Cascade County, 5 mi WSW of Great Falls
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
47.492, -111.399

Strong outflow winds generated a gust to 64KT (74MPH) as measured by the Great Falls Airport ASOS. A billboard along the highway near the airport was badly damaged as well.

Thunderstorm Wind, Cascade

When
July 30, 1:45 PM MST to 2:15 PM MST
Where
Cascade County, Great Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.520, -111.300

Strong outflow winds generated a gust to an estimated 52KT (60MPH) and damaged a roof in Great Falls.

Thunderstorm Wind, Cascade

When
July 30, 7:10 PM MST to 7:30 PM MST
Where
Cascade County, 1 mi NW of Cascade
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
47.280, -111.735

Strong outflow winds generated a gust to 63KT (72MPH) as measured 1 mile NW of Cascade.

Thunderstorm Wind, Cascade

When
July 30, 7:20 PM MST to 7:40 PM MST
Where
Cascade County, 20 mi SE of Cascade
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.065, -111.419

Wind gust of 58KT (67MPH) was reported at the Millegan station 20 miles SE of Cascade.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398280, 398282, 398283, 398285, 398287.